Login
Password

Forgot your password?

10 Medications You Should Not Mix With St Johns Wort

By Edited Nov 2, 2016 0 2

Of all the herbal supplements on the market today, none has as much potential for herb/drug interactions as the herb known as St. Johns wort. This unassuming little herb, with its yellow blossoms and dotted leaves, has at least the potential to interfere with common medications used to treat seizures, heart disease and cancer. It can render oral contraceptives completely useless and interfere with medications used to treat HIV.

If you are considering taking St. Johns wort for any purpose, here are 10 of the most common drugs known to interact with this supplement:

  • Chemotherapy (Used to treat some forms of cancer.)
  • Oral Contraceptives ("The Pill")
  • Indinavir (Used to treat HIV & AIDS.)
  • Warfarin (Used to thin blood and prevent blood clots.)
  • Cyclosporine (Used to prevent organ rejection after transplant surgery.)
  • Digoxin (Used to treat heart disease.)
  • Trazodone (Used mainly as an antidepressant.)
  • Phenelzine (Used to treat anxiety.)
  • Omeprazole (Used to treat GERD, ulcer and other digestive conditions.)
  • Statins (Used to lower cholesterol.)

This is, of course, a very brief look at some of the most common prescription medications experts warn you should never combine with St. Johns wort. Herbalists and physicians alike urge all people considering any herbal supplement to consult a licensed health care professional for more information.

Remember, St. Johns wort may be "natural" but that doesn't make it safe. Don't risk a potentially life-threatening interaction. Talk to your doctor for the information that is right for you.
Advertisement

Comments

Aug 29, 2009 6:31pm
danieldalessandro
St. John's Wort can be one of the most effective kinds of supplements for depression and other psych conditions, but it can also be one of the most dangerous and that is why you should always consult a pharmacist or doctor before using it in combination with any other supplements or meds. Good article.
Feb 24, 2011 12:24pm
arinehartdc
Interestingly St. John's Wort still seems focused on symptomatic management, not necessarily the "cause". GI health is incredibly important as 905 of neurotransmitters are actually produced there! Mental fog, mood swings, have been correlated with food allergies/sensitivities as just one example! Blood sugar control, stress, neurotransmitter balance, nutrient status all play roles in emotional health!
Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health